While cases of e-cigarette (or vaping) product use-associated lung injury (EVALI) continue to be a concern, the number of patients presenting to the ED with such injuries has fallen dramatically since such cases reached a peak in September, according to the CDC.

Speaking to reporters on Dec. 20, Anne Schuchat, MD, the CDC’s principal deputy director, noted that as of Dec. 17, more than 2,500 patients with EVALI had been hospitalized, according to reports from all 50 states. At least 54 patients in 27 states have died. Additionally, Schuchat said investigators now have more definitive data about both the trajectory of the outbreak and its potential causes.

“It is clear that the outbreak represented a new phenomenon, and not recognition of a common syndrome that had evaded our detection,” explained Schuchat, pointing to recent data from an analysis of the CDC’s National Syndromic Surveillance Program.1 “A sharp rise in ED visits began in June 2019, and occurrences peaked in September 2019, consistent with our active case reporting from public health departments around the country.”

Schuchat reported public health authorities are confident that vitamin E acetate is strongly linked to the EVALI outbreak. This stems from new findings from CDC scientists who found vitamin E acetate in the lung fluid samples taken from 48 of 51 patients with EVALI.2

“The findings came from 16 different states, suggesting this was not a single local supplier of tainted products,” she observed. “These expanded patient clinical specimen results are consistent with previous work, including identification by FDA and others of vitamin E acetate in THC-containing products collected from patients with EVALI, as well as Minnesota’s recent report that vitamin E acetate was in seized THC products from 2019, but not in any samples from 2018.”

From this evidence, the CDC concludes the outbreak of EVALI can be attributed to exposure to THC-containing vaping products that also contained vitamin E acetate. However, Schuchat cautioned this does not necessarily mean there are no other substances in vaping products capable of causing lung injury. “We know that a persistent, small proportion of EVALI cases do not report use of THC-containing vaping products,” she said.

While the outbreak has eased, Schuchat stressed the CDC continues to receive reports of newly diagnosed patients with EVALI. She noted a concerning phenomenon has emerged that is of particular importance to healthcare providers. “We report on dozens of patients who had a significant worsening of symptoms shortly after being discharged from the hospital for EVALI,” Schuchat said. She was referring to a December report that described 31 patients who were readmitted to the hospital a median of four days after discharge, and seven patients with EVALI who died shortly after discharge.3

“While we don’t yet have all the clinical reasons these patients worsened so suddenly, we did find factors that could be warning signs of which patients are at greatest risk for these problems,” she said. “Patients with chronic diseases, particularly cardiac disease, chronic pulmonary disease, obstructive sleep apnea, and diabetes were significantly more likely to be readmitted. Older age is also a factor.” Considering these findings, the CDC has issued updated guidance, recommending earlier follow-up of patients with EVALI who are discharged, optimally at 48 hours after discharge. This is to ensure any worsening symptoms are identified and addressed before it is too late. The CDC also has produced an EVALI discharge readiness checklist to which hospital clinicians can refer when caring for patients with EVALI.4 “The medical community has been doing a terrific job with this, but we are committed at CDC to updating our guidance as soon as we have actionable information,” Schuchat said.

REFERENCES

  1. Hartnett KP, Kite-Powell A, Patel MT, et al. Syndromic surveillance for e-cigarette, or vaping, product use-associated lung injury. N Engl J Med 2019; Dec 20. doi: 10.1056/NEJMsr1915313. [Epub ahead of print].
  2. Blount BC, Karwowski MP, Shields PG, et al. Vitamin E acetate in bronchoalveolar-lavage fluid associated with EVALI. N Engl J Med 2019; Dec 20. doi: 10.1056/NEJMoa1916433. [Epub ahead of print].
  3. Mikosz CA, Danielson M, Anderson KN, et al. Characteristics of patients experiencing rehospitalization or death after hospital discharge in a nationwide outbreak of e-cigarette, or vaping, product use-associated lung injury — United States, 2019. MMWR Morb Mortal Wkly Rep 2019; Dec. 20. doi: http://dx.doi.org/10.15585/mmwr.mm685152e1. [Epub ahead of print].
  4. Centers for Disease Control & Prevention. EVALI discharge readiness checklist. Available at: http://bit.ly/2Qbt9bC.